Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 1999, 2:13 AM EDT for Kalkaska County, Michigan. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1999, 2:13 AM EDT (06:13 UTC)
- Expired
- Jul 31, 1999, 3:30 AM EDT
- In force
- 77 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Kalkaska County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:20 AM EDT | Thunderstorm Wind 50 | Kalkaska, MI | Trees down. |
| Jul 31, 3:40 AM EDT | Thunderstorm Wind 50 | Darragh, MI | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPX 310615 RRA SVRAPN MIC079-310730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 213 AM EDT SAT JUL 31 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALKASKA COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 330 AM EDT * AT 212 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS IN WESTERN GRAND TRAVERSE COUNTY...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... BARKER CREEK AROUND 245 AM EDT RAPID CITY AROUND 245 AM EDT SOUTH BOARDMAN AROUND 250 AM EDT KALKASKA AROUND 255 AM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GTROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:10 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 31, 12:10 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1210 AM EDT SAT JUL 31 1999 WILL UPDATE ALL ZONES TO HEADLINE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 AM EDT. GIVEN UPSTREAM COVERAGE OF TSTMS AND HIGH PWAT...WILL GO WITH CATEGORICAL POPS AND WILL MENTION HEAVY RAIN POSSIBLE ALL SECTIONS. .APX...SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 5 AM EDT. ROWLEY
In the hours before
Special weather statement, Jul 30, 11:57 PM EDT, 2 hours 16 minutes before
MIZ008-015>036-041-042-310900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1157 PM EDT FRI JUL 30 1999 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 500 AM FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO ...GLADWIN... ARENAC A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM CENTRAL UPPER MICHIGAN TO EASTERN WISCONSIN AT MIDNIGHT WILL MOVE EAST AROUND 30 MPH AND REACH A SAULT STE MARIE TO CHARLEVOIX TO TRAVERSE CITY LINE BETWEEN 200 AND 400 AM. THESE THUNDERSTORMS WILL THEN CONTINUE EAST AND AFFECT NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN TOWARD DAYBREAK. THE PRIMARY SEVERE WEATHER THREAT FROM THESE SQUALL LINE THUNDERSTORMS WILL BE WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:08 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 62 min |
| Jul 31, 1:21 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 94 min |
| Jul 31, 1:34 AM EDT | Flash Flood Warning | APX | Mackinac | 3 hr |
| Jul 31, 1:42 AM EDT | Severe Thunderstorm Warning | APX | Leelanau | 63 min |
| Jul 31, 2:08 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 82 min |
| Jul 31, 2:08 AM EDT | Severe Thunderstorm Warning | APX | Antrim | 82 min |
| Jul 31, 2:11 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 64 min |
| Jul 31, 2:27 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Crawford, Otsego | 78 min |
| Jul 31, 2:50 AM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 75 min |
| Jul 31, 2:50 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 60 min |
| Jul 31, 3:06 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 69 min |
| Jul 31, 3:18 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 37 min |
| Jul 31, 3:23 AM EDT | Severe Thunderstorm Warning | APX | Missaukee | 47 min |
| Jul 31, 3:31 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 44 min |
| Jul 31, 3:41 AM EDT | Severe Thunderstorm Warning | APX | Crawford | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.